I am 49 years old and had a tummy tuck, lipo and hernia repair done on March 1, 2012. I almost immediately developed a seroma and after many months of aspirations, I underwent a second surgery on August 24, 2012. I am now 2.5 weeks post op but still draining over 200cc's per day. My Dr pumped Batadine through the tube today and put me back on antibiotics. My abd under incision is swelling again and is tender. I have headaches and feel very tired. What do you think is happening?
Doctor Answers 5
Seroms after Tummy Tuck
Pablo Prichard, MD
Recurrent seroma following hernia repair, lipo, and tummy tuck.
There are multiple issues that could be occurring. Your plastic surgeon and general surgeon are your best resources. Having significant drainage after a seroma cavity excision is normal early on, but when approaching 3 weeks, this is unusual. Multiple techniques exist to decrease seroma formation in the first place including leaving adequate fascia on the abdominal wall to preserve lymphatics, using progressive tension sutures to decrease dead-space, and limiting dissection and undermining. After a seroma forms, the body will develop a capsule around this making resolution extremely difficult. Options besides surery including infusing the seroma cavity with highly inflammatory products (Betadine, some antibiotics) in order to encourage a fusion of the seroma walls. Some concern exists with the combined hernia repair - was mesh used? if so, onlay or underlay? The presence of mesh may be a causative factor in seroma production and may require removal of the mesh. As you can see, only your plastic surgeon and general surgeon will have the answers for your specific case.
Seroma post tummy
This is not the usual case and so I think you need to see both your plastic surgeon and your general surgeon.I would cuilture the fluid and have it analyzed to see if it is lymph fluid.Agasin this is not the normal course.
You might also like...
Persistent Seroma after Tummy Tuck
Seromas are common following tummy tuck but they usually resolve in a couple of weeks. Persistent seromas may be caused by medical illnesses which must be ruled out such as congestive cardiac failure, renal failure and low blood protein.
If your lymph nodes were damaged during the hernia repair, you may even have a lymphocele where it is lymph fluid that is gathering and not (only) serum.
Assuming this is not the case with you, conservative measures would include cortisone (Kenalog) injections into the seroma cavity after draining the fluid out and ensuring that no infection is present. This reduces inflammation - a cause of serum production. Another simple approach is the (re)insertion of a drain. I have never seen sclerosing solutions work for this problem.
If these do not succeed, then the wound should be opened, the seroma cavity lining excised and the abdominal flap quilted down to the underlying abdominal muscle fascia with dozens, if not hundreds, of sutures - so obliterating the seroma space.
Good Luck. I used to practice in Fort Lauderdale. There are many excellent Board Certified Plastic Surgeons there.
Sorry to hear about the difficulties you continue to have.
It would be helpful to know what the nature of the second surgery was.
I would presume the Betadine was added to try to sclerose the seroma cavity. When it works it causes an inflammatory reaction to the lining of the cavity that has formed and encourages the walls to stick to one another and thus stop secreting serum.
There are also other agents that can be used, including tetracycline, talc, absolute alcohol. Some of these are quite uncomfortable and could require sedation.
Typically the agent is inserted either through the drain or through a needle injection, and is allowed to dwell for some time, and then the drain is allowed to empty the fluid.
Sometimes this must be done several times.
Thanks for your question. Best wishes for a quick resolution.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.